EconPapers    
Economics at your fingertips  
 

Evidence that the zero-earnings discontinuity has disappeared

Thomas A. Gilliam, Frank Heflin and Jeffrey S. Paterson

Journal of Accounting and Economics, 2015, vol. 60, issue 1, 117-132

Abstract: Discontinuities in earnings distributions at zero have been widely cited as evidence of earnings management but not without controversy. Recent research suggests discontinuities may be mere artifacts of certain research design choices. We find that the well-known zero-earnings discontinuity disappears soon after passage of the Sarbanes–Oxley Act (SOX) and has not returned. We also find that neither the discontinuity nor its disappearance require the effects of widely cited alternative (non-earnings management) explanations for the zero-earnings discontinuity.

Keywords: Earnings discontinuities; Earnings distributions; Loss avoidance (search for similar items in EconPapers)
JEL-codes: G30 M40 M41 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (18)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S016541011400041X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jaecon:v:60:y:2015:i:1:p:117-132

DOI: 10.1016/j.jacceco.2014.07.001

Access Statistics for this article

Journal of Accounting and Economics is currently edited by J. L. Zimmerman, S. P. Kothari, T. Z. Lys and R. L. Watts

More articles in Journal of Accounting and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jaecon:v:60:y:2015:i:1:p:117-132